Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 30, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Jun 15, 2018, 12:35 PM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Jun 15, 2018, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2018, 12:35 PM MDT (18:35 UTC)
- In effect from
- Jun 15, 2018, 2:00 PM MDT
- Expired
- Jun 15, 2018, 7:48 PM MDT
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Grand County, CO, Jackson County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 3126 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS85 KBOU 151835 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1235 PM MDT Fri Jun 15 2018 COZ211-213-160200- /O.NEW.KBOU.FW.W.0030.180615T2000Z-180616T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- 1235 PM MDT Fri Jun 15 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR JACKSON, GRAND AND SUMMIT COUNTIES BELOW 9000 FEET... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect until 8 PM MDT this evening. * Affected Area...Fire Weather Zones 211 and 213. * Timing...This afternoon through 8 pm this evening. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Warm temperatures, low humidities and gusty winds will cause vegetation to dry out and make dangerous fire behavior possible. Rapid growth and spread of fires can be anticipated under these conditions. Outdoor burning is strongly discouraged if not prohibited. Check with local authorities on any burn bans in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
989 WWUS85 KBOU 160148 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 748 PM MDT Fri Jun 15 2018 COZ211-213-160300- /O.CAN.KBOU.FW.W.0030.000000T0000Z-180616T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- 748 PM MDT Fri Jun 15 2018 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK AND MIDDLE PARK... The National Weather Service in Denver has cancelled the Red Flag Warning. Temperatures have cooled down this evening and humidity levels have increased. Fire danger levels have relaxed, and the threat of dangerous fire behavior no longer exists. Shower and thunderstorm activity is expected to increase over the next few days which will also lead to cooler temperatures. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 15, 10:23 AM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 15, 10:23 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1023 AM MDT Fri Jun 15 2018 .UPDATE... Issued at 952 AM MDT Fri Jun 15 2018 Overall, no significant changes to the forecast. Add gusty winds to the grids with thunderstorms this afternoon and evening. There is a slight increase in precipitable water values, but inverted-v profile would support strong winds with limited rainfall, especially from the urban corridor westward to the foothills. && .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Fri Jun 15 2018 Broad high pressure aloft over southern plains states while upper trof making some progress through the Pacific northwest states. The result is a light to moderate southwest flow aloft over Colorado. Still some varying amounts of mid/high level moisture over Colorado but levels are fairly similar to yesterday morning at this time. There will be a weak cold front moving southward across northeast Colorado this morning, and right now has just passed CYS and into northern sections of Larimer and Weld counties. Low level moisture is higher behind this front with dewpoints in the lower 50s. So the surface will cool a few degrees behind the front today but 700mb temps are still rather close to yesterday at 17c. Afternoon high temperatures will be in the lower to mid 90s over the plains this afternoon, again a bit cooler than yesterday due to the front and perhaps a bit more afternoon cloud cover. Forecast soundings for this afternoon still are the inverted-v types with continued dry low levels. Main threat again will be gusty winds with the showers, especially mountains and front range/adjacent plains. Further east on the far northeast plains, storms should be a bit stronger with higher dewpoints with potential CAPE values upwards of 2000j/kg. Could be an isolated severe storm with damaging winds to 60 mph and hail up to 1 inch in diameter. Showers and storms expected to move out of the area/diminish by midnight tonight. .LONG TERM...(Saturday through Thursday) Issued at 340 AM MDT Fri Jun 15 2018 The abnormally moist large scale ridge-trough circulation pattern over the western and central CONUS during the next several days according to the GFS/NAEFS, ECMWF, UKMET and Canadian GEM, promises to generate ample cloud cover, cooler temperatures, and periods of moderate to heavy precip for the forecast area. Air laden with subtropical moisture streaming up from the Gulf of Mexico is progged to merge with an equally moist north bound atmospheric river along the west coast of Mexico at the present time. Embedded within the western moisture stream will be remnants of Tropical Storm Bud. Next, a deep, unseasonably cold upper trough propagating south over California and Nevada early in the period causes a closed mid-level cyclone off the srn California coast to drive inland over nrn Baja where it merges with the remains of Tropical Storm Bud. NAM and GFS show these features combining into an open wave and lifting newrd over Arizona/wrn New Mexico Sat/Sat night, and eventually over Colorado Sun/Sun night. At the core of the Mexican atmospheric river, mean layer precipitable water values range from 2-3.5 standard deviations above average. All this moisture is projected to reach srn Colorado by Sat afternoon, and n-central/nern Colorado by late Sat night/Sun morning. Meanwhile, a cold front is forecast to slip south acrs nern Colorado during the pre-dawn hours Sun, with a sfc low forming on this bndry up near Sterling. Circulation around this low will likely enhance the northeast/upslope flow behind the front, consequently piling low- level moisture up against the Front Range and Palmer Divide. Models indicate afternoon PW values along the Front Range over 1.25 inches. QG omega fields also indicate an increase in large scale lift through the day in advance of the shortwave approaching from the 4-corners area. Either late afternoon or early evening, could see a line of shwrs/ t-storms slowly moving off the Front Range and over the I-25 corridor, possibly producing 1-2 inch per hour rainfall rates that could result in localized low-land and street flooding. Burn scars will be most prone to flooding should the heavy precip develop. The high country should also see periods of moderate to heavy precip Sat night and Sun. The heaviest precip in the high country Sun may fall roughly north of I-70 during max heating and with the passing shortwave. Steep lapse rates could also generate a few late day storms capable of hail. Sun night, models show the subtropical moisture plume shifting north and east of the forecast area, and therefore a drop off in precip along with partial clearing. The lull in precip appears short-lived with the cold upper trough out west migrating east, and yet another cold front dropping in from Wyoming. The approaching trough cools and re-saturates mid and high-levels, while post-frontal upslope flow cools temperatures even further and returns low-level moisture to the high plains. Could see another round of locally heavy rainfall over and along the Front Range Mon afternoon and evening. Mon through Thu, weather conditions should remain moist and unsettled across the region with waves of moisture flowing up into Colorado around a broad, unusually cool upper trough hanging out over the northwest quadrant of the CONUS. Showers and t-storms will remain in the forecast every day, with the best chance for measurable precip over and adjacent to the Front Range during the afternoon and evening hours. Temps through the period are likely to stay below average for mid June with the coolest readings Mon and Tue. Warming late in the period should result in more thunderstorms and less showery type precip. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 952 AM MDT Fri Jun 15 2018 East/northeast surface winds expected following the weak cold front earlier this morning. Could see a bit higher threat of showers/storms this afternoon given the higher low level moisture behind the am front. Still main threat will be gusty and erratic winds. Current TAF has this covered so only minimal changes planned for 18z issuance. && .FIRE WEATHER... Issued at 952 AM MDT Fri Jun 15 2018 There will still be elevated fire concerns over the high mountain parks this afternoon. Expect a bit less winds and slightly higher humidity levels so will not issue any Red Flag warnings today with marginal conditions. Gusty and erratic winds in the 35-45 mph range with some of the thunderstorms as well. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Entrekin LONG TERM...Baker AVIATION...Cooper FIRE WEATHER...Entrekin/Cooper
Hazardous weather outlook, Jun 15, 11:27 AM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1127 AM MDT Fri Jun 15 2018 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1127 AM MDT Fri Jun 15 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Expect isolated to scattered coverage of afternoon and evening showers and thunderstorms over the mountains and plains. The main threat with the showers will again be gusty winds up to 45 mph. Slightly cooler temperatures can be expected following the passage of a weak cold front earlier this morning, along with higher low level moisture. This may lead to stronger and possibly a severe storm over the far northeast plains with damaging winds to 60 mph and hail up to one inch in diameter. The thunderstorms will diminish by later this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Shower and thunderstorm coverage will increase this weekend and remain elevated through most of next week. The main threat from storms this weekend will be heavy rainfall, which could result in localized flooding. Burn scars will be particularly prone, although urban or poor drainage areas may also see some flooding should heavy rainfall develop. Moist upslope flow behind a cold front will expand the risk of heavy rainfall into the I-25 Corridor and adjacent plains Sunday afternoon and evening. One or two storms may also be severe with large hail the main threat. The unsettled weather and potential for locally heavy rainfall will remain in the forecast through the mid part of next week. A couple severe storms will again be possible Tuesday and Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:40 PM MDT | Special Weather Statement | BOU | Denver | 50 min |
| Jun 15, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 29 min |
| Jun 15, 2:49 PM MDT | Special Weather Statement | BOU | Weld | 26 min |
| Jun 15, 2:54 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jun 15, 3:54 PM MDT | Special Weather Statement | BOU | Lincoln | 36 min |
| Jun 15, 4:09 PM MDT | Special Weather Statement | BOU | Adams | 36 min |
| Jun 15, 4:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 27 min |
| Jun 15, 4:52 PM MDT | Special Weather Statement | BOU | Washington | 23 min |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.